What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 5, 8:17 AM EST, 5 hours 20 minutes earlier.
Area forecast discussion, May 5, 8:17 AM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
917 AM EDT Sun May 5 2024
.SYNOPSIS...
A cold front brings showers and thunder storms today, exiting to
the east tonight. High pressure builds in from the north for
Monday. A warm front comes through Tuesday, followed by a cold
front Tuesday night.
&&
.NEAR TERM /THROUGH MONDAY/...
930 AM update...
No changes were needed with this late morning update.
630 AM Update...
Some POP timing changes for the afternoon into the evening, but
the main components of the forecast are still mainly the same.
Also adjusted the forecast high temperatures slightly as well.
Previous Discussion...
Cold front stretching from Michigan through Indiana and western
Kentucky will track eastward into western Ohio over the next few
hours, then into the CWA through the late morning and afternoon.
Currently, ahead of the cold front, convection firing along PVA in
the southwesterly flow aloft. The cold front coming through later
today will provide forcing for convective initiation after 16Z.
Modest SBCAPE becomes available with some heating, but with modest
lapse rates and in the mid levels and low/mid level flows less than
25kts, only expecting some wind gusts and perhaps some hail. Still
outlooked for a marginal risk from SPC generally east of I-71 but
think any issues with convection today would be isolated, although
non-zero. Cold front should be east of the CWA by 03Z Monday with
low and mid level clearing. Surface high pressure over the Great
Lakes will then build in from the north tonight taking POPs south
of the CWA. Meanwhile, a trough axis again in the southwesterly flow
will begin moving into the Ohio Valley, bringing POPs northward
again, but coming up short of the southern zones by 00Z Tuesday.
Behind the cold front, a bit cooler weather expected Monday with mid
60s north to lower 70s south.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure over the eastern Great Lakes will shift to New England
by Tuesday. At the same time, a 120 knot upper level jet rounds the
base of the Plains trough with the trough becoming oriented from
Minnesota to the Central Great Lakes. Low level moisture advection
ramps up as a surface trough weakens while reaching the local area.
Slowed down chances of rain although pops remain fairly high as the
warm front lifts north Tuesday afternoon and evening. Instability
may reach 1500-2000 J/kg of ml CAPE. 0-6km shear values vary based
on different model solutions but could be in the 30-50 knot range.
The Storm Prediction Center has included most of the western half of
the area in a Slight Risk for severe weather with a marginal risk
extending a little farther east to nearly the Ohio/Pennsylvania
state line. High temperatures are forecast to reach the mid 70s to
near 80 degrees with dewpoints climbing into the low 60s along the
front. Organized convection appears possible both along the
northward moving warm front and ahead of the cold front that will
settle back south Tuesday evening. Most lingering activity should
exit the area to the east Wednesday morning. Cooling behind the
front on Tuesday looks negligible with highs on Wednesday back into
the upper 70s. Can not rule out a low chance of showers and
thunderstorms during the afternoon on Wednesday depending on the
where the frontal boundary stalled.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
Another area of low pressure is forecast to track northeast from the
southern Plains to the Central Great Lakes on Thursday bringing more
showers and possibly thunderstorms. A stronger cold front will push
south across the area Thursday night into Friday morning as the
upper level trough deepens overhead. High temperatures will be below
normal Friday and Saturday and followed guidance trends in lowering
temperatures a few degrees for both days. Temperatures will
generally be in the low 60s but may not get out of the 50s in NW
Pennsylvania where 850mb temperatures may be as low as 3-4C. Models
are struggling with how to handle the interaction between this
trough and another piece of energy diving south out of Canada. In
general expecting the weekend to be on the cool side of normal with
scattered showers and a broad cyclonic flow.
&&
.AVIATION /12Z Sunday THROUGH Thursday/...
More shower/isolated storm development this morning largely east
of CLE/CAK. Cold front will be moving in from the west, and with
some additional heating/mixing that will lift some of the lower
ceilings out ahead of it, more thunderstorms are expected later
this afternoon through the evening. However, timing of this has
it most likely to occur after 16Z which puts it east of the
I-71 corridor, mainly from CLE/MFD and east. Some gusty winds
can be expected in the scattered thunderstorms, and only use
TEMPO for CAK and YNG. Other terminals carrying VCTS/CB for a
couple hours in the afternoon. Behind the cold front, it will
take a few hours for the ceilings to clear out into the
overnight portion of the forecast, and winds can be expected to
become northerly late in the forecast period.
Outlook...Non-VFR likely with periodic showers and thunderstorms
on Tuesday into early Wednesday with another frontal system.
&&
.MARINE...
A trough will cross Lake Erie today, pulling a cold front southeast
across the lake. Winds veer to the north behind the front and
increase to 10 to 20 knots with waves building to 1 to 3 feet. Winds
veer to northeasterly on Monday as high pressure builds from the
central to eastern Great Lakes. An active pattern will follow for
the remainder of the week. A warm front will lift north across the
lake on Wednesday with southwesterly winds of 10-15 knots. A second
area of low pressure is expected to track near Lake Erie on
Thursday, pulling a stronger cold front south behind it on Friday.
The track of this low may change and have an effect on wind
direction, speeds, and wave heights. Tentatively conditions look to
approach Small Craft Advisory criteria by Friday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.
&&
SYNOPSIS...26
NEAR TERM...Griffin/26
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...26
MARINE...KEC
Hazardous weather outlook, May 5, 4:25 AM EST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
525 AM EDT Sun May 5 2024
LEZ061-145>149-165>169-OHZ010>014-020>023-032-033-089-PAZ001>003-
060930-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-
Summit-Portage-Trumbull-Stark-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
525 AM EDT Sun May 5 2024
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
There is a Marginal Risk of severe thunderstorms today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006-008-017-018-027-060930-
Lucas-Wood-Sandusky-Hancock-Seneca-Wyandot-
525 AM EDT Sun May 5 2024
This Hazardous Weather Outlook is for northwest Ohio.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a Slight Risk of severe thunderstorms Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ019-028>031-036>038-047-060930-
Huron-Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
525 AM EDT Sun May 5 2024
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...Today and tonight.
There is a Marginal Risk of severe thunderstorms today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a Slight Risk of severe thunderstorms Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142>144-162>164-OHZ007-009-060930-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-Ottawa-Erie-
525 AM EDT Sun May 5 2024
This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 5, 10:50 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1150 AM EDT Sun May 5 2024
OHZ011>013-051630-
Geauga OH-Lake OH-Cuyahoga OH-
1150 AM EDT Sun May 5 2024
...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN GEAUGA...NORTHEASTERN
CUYAHOGA AND SOUTHWESTERN LAKE COUNTIES THROUGH 1230 PM EDT...
At 1149 AM EDT, Doppler radar was tracking gusty showers near
Highland Hills, or 10 miles south of Willowick, moving east at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chardon, Euclid, Solon, Warrensville Heights, South Russell, Highland
Hills, Chesterland, Shaker Heights, Maple Heights, South Euclid,
Mayfield Heights, Aurora, Lyndhurst, University Heights, Bedford,
Beachwood, Bedford Heights, Richmond Heights, Willoughby Hills, and
Highland Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4159 8116 4135 8121 4134 8131 4141 8156
4158 8152
TIME...MOT...LOC 1549Z 278DEG 8KT 4149 8145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 5, 12:58 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Cleveland OH
158 PM EDT Sun May 5 2024
OHZ023-033-051845-
Mahoning OH-Trumbull OH-
158 PM EDT Sun May 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TRUMBULL AND
NORTHEASTERN MAHONING COUNTIES THROUGH 245 PM EDT...
At 158 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leavittsburg, or near Warren, moving southeast at 20 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Youngstown, Warren, Sharon, Niles, Campbell, Hubbard, Cortland,
Bristolville, Vienna Center, Hilltop, Maplewood Park, Leavittsburg,
Girard, Vienna, McDonald, Yankee Lake, Brookfield Center, Churchill,
Howland Center, and Bolindale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4105 8053 4127 8096 4142 8087 4133 8051
4107 8052
TIME...MOT...LOC 1758Z 294DEG 18KT 4130 8084
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH